New Mexico, 2014High Wind in New Mexico, May 8, 2014
May 8, 2014 · NWS MAF · 1 event in 1 county or zone
An upper level trough passing by to the north of the region resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough passing by to the north of the region resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 10:37 AM MST, 1 hour 23 minutes earlier.
Area forecast discussion, May 8, 10:37 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CDT Thu May 8 2014
.DISCUSSION...
Please see the 08/18Z aviation forecast discussion below.
&&
.AVIATION...
VFR conditions can be expected through midday Friday. Gusty westerly
winds could pose crosswind problems this afternoon. These winds will
decrease to under 11 kts by sunset, and may become light and variable
before sunrise Friday. Beyond midday Friday, VFR conditions should
continue. Gusty southwest winds will return to west Texas and south-
eastern New Mexico by Saturday afternoon.
&&
.PREV DISCUSSION... /ISSUED 611 AM CDT Thu May 8 2014/
AVIATION...
VFR conditions will prevail next 24 hours.
PREV DISCUSSION... /ISSUED 530 AM CDT Thu May 8 2014/
DISCUSSION...
Busy night, short discussion this AM. WV imagery shows the upper
trough over the Four Corners, beginning to tilt negatively and eject
into the upper Midwest. Associated Pac front pushed into the Wrn
Low Rolling Plains/Permian Basin overnight, colliding w/outflow
boundaries from earlier convection, and spawning a second line of
convection that moved east after midnight. MPE and sfc observations
indicate over 1" fell in parts of the Wrn Low Rolling Plains/Permian
Basin, before convection moved east.
Pac front is forecast to keep pushing east today, knocking temps
down closer to normal. However...AMS west of the dryline/Pac front
remains very dry, w/poor recovery. Model soundings mix to above
700mb later today, where 25-35kt westerlies are forecast. This will
continue critical fire wx conditions in the Guadalupes and SE NM
Plains, as well as an elevated threat further south. We've also
issued a HWW for the Guadalupes, as well as wind advisories down to
the Davis Mtns...mainly for higher elevations.
Otherwise, temps rebound quickly into the weekend before another
upper trough moves thru Sunday night and Monday, possibly setting up
another dryline event Sunday night. A cold front is forecast to drop
into the area Monday, knocking temps back to normal Monday
afternoon, and below normal Tuesday/Wednesday. Track of the trough
looks to result in windy conditions Mon-Tue.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
TX...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
WIND ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
ZONES... Davis/Apache Mountains Area...Van Horn and Highway
54 Corridor.
&&
70Hazardous weather outlook, May 8, 3:57 AM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 AM CDT THU MAY 8 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
557 AM CDT THU MAY 8 2014 /457 AM MDT THU MAY 8 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS WILL BE PRESENT ACROSS SOUTHEAST
NEW MEXICO AND THE GUADALUPE MOUNTAINS. HIGH WINDS WILL ALSO BE
PRESENT IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING
WIND GUSTS REACHING AROUND 70 MPH IN THE AFTERNOON AND POSSIBLE
GUSTS OF 60 MPH IN THE EVENING. A WIND ADVISORY IS IN EFFECT FOR
THE HIGHWAY 54 CORRIDOR AND DAVIS AND APACHE MOUNTAINS WHERE WINDS
WILL BE OUT OF THE WEST AT 30 TO 40 MPH AND POSSIBLE GUSTS OF 55
MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 8, 6:21 AM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG CRANE 31.39N 102.35W
05/08/2014 CRANE TX DEPT OF HIGHWAYS
UTILITY POLES SNAPPED INSIDE THE CITY LIMITS OF CRANE
ALONG HWY 385.
&&
RHLUCHANLocal storm report, May 8, 6:31 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
05/07/2014 M73 MPH REAGAN TX MESONET
0705 PM TSTM WND GST BIG LAKE 31.19N 101.46W
05/07/2014 M60 MPH REAGAN TX MESONET
&&
RHLUCHANLocal storm report, May 8, 6:38 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
05/07/2014 M73.00 MPH REAGAN TX MESONET
0805 PM TSTM WND GST BIG LAKE 31.19N 101.46W
05/07/2014 M60.00 MPH REAGAN TX MESONET
&&
RHLUCHANLocal storm report, May 8, 7:17 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 3 WNW MIDLAND 32.02N 102.13W
05/08/2014 MIDLAND TX BROADCAST MEDIA
HIGH WATER RESCUE AT MIDLAND DR AND INDUSTRIAL AVE. WATER
UP TO DASHBOARD OF CAR.
&&
RHLUCHANLocal storm report, May 8, 7:44 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL CRANE 31.39N 102.35W
05/08/2014 E1.75 INCH CRANE TX PUBLIC
&&
RHLUCHANHigh Wind, Guadalupe Mountains of Eddy County
- When
- May 8, 12:00 PM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509632.